- Drug overdose
Drug overdose Classification and external resources
Activated charcoal is a commonly used agent for decontamination of the gastrointestinal tract in overdoses.
ICD-10 T36-T50 ICD-9 960-979 MeSH D015537
The term drug overdose (or simply overdose or OD) describes the ingestion or application of a drug or other substance in quantities greater than are recommended or generally practiced. An overdose may result in a toxic state or death.
The word "overdose" implies that there is a common safe dosage and usage for the drug; therefore, the term is commonly only applied to drugs, not poisons, though even certain poisons are harmless at a low enough dosage.
Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental, the result of intentional or unintentional misuse of medication. Intentional misuse leading to overdose can include using prescribed or unprescribed drugs in excessive quantities in an attempt to produce euphoria.
Usage of illicit drugs of unexpected purity, in large quantities, or after a period of drug abstinence can also induce overdose. Cocaine users who inject intravenously can easily overdose accidentally, as the margin between a pleasurable drug sensation and an overdose is small.
Unintentional misuse can include errors in dosage caused by failure to read or understand product labels. Accidental overdoses may also be the result of over-prescription, failure to recognize a drug's active ingredient, or unwitting ingestion by children A common unintentional overdose in young children involves multi-vitamins containing iron. Iron is a component of the hemoglobin molecule in blood, used to transport oxygen to living cells. When taken in small amounts, iron allows the body to replenish hemoglobin, but in large amounts it causes severe pH imbalances in the body. If this overdose is not treated with chelation therapy, it can lead to death or permanent coma.
Signs and symptoms
Toxidrome Symptoms BP HR RR Temp Pupils bowel sounds diaphoresis anticholinergic ~ up ~ up up down down cholinergic ~ ~ unchanged unchanged down up up opioid down down down down down down down sympathomimetic up up up up up up up sedative-hypnotic down down down down ~ down down
Signs and symptoms of an overdose varies depending on the drug or toxin exposure. The symptoms can often be divided into differing toxidromes. This can help one determine what class of drug or toxin is causing the difficulties.
The drugs or toxins which are most frequently involved in overdose and death (grouped by ICD-10):
- Acute alcohol intoxication (F10)
- Opioid overdose (F11)
- Among sedative-hypnotics (F13)
- Among Stimulants (F14-F15)
- Among Tobacco (F17)
- Nicotine (T65.2)
- Among Poly drug use (F19)
- Drug "cocktails" (Speedballs)
- Aspirin poisoning (T39.0)
- Paracetamol toxicity (T39.1)
- Tricyclic antidepressant overdose (T43.0)
- Vitamin poisoning
- Pesticide poisoning (T60)
Determination of the substance which has been taken may often be determined by asking the person. However, if they will not or cannot due to an altered level of consciousness provide this information a search of the home or questioning of friends and family may be helpful.
Examination for toxidromes, drug testing, or laboratory test may be helpful. Other laboratory test such as glucose, urea and electrolytes, paracetamol levels and salicylate levels are typically done. Negative drug-drug interactions have sometimes been misdiagnosed as an acute drug overdose, occasionally leading to the assumption of suicide.
Stabilization of the ABCs are the initial treatment of an overdose. Ventilation is considered when there is a low respiratory rate or when blood gases show the person to be hypoxic. Monitoring of the patient should continue before and throughout the treatment process, with particular attention to temperature, pulse, respiratory rate, blood pressure, urine output, electrocardiography (ECG) and O2 saturation. Poison control centers and Medical toxicologists are available in many areas to provide guidance in overdoses to both physicians and the general public.
Specific antidotes are available for certain overdoses. Charcoal is frequently recommended if available within one hour of the ingestion and the ingestion is significant. Gastric lavage, syrup of ipecac, and whole bowel irrigation are rarely used. Naloxone the antidote for narcotics may be administered.
In 2008 testimony before a Senate subcommittee, Medical Epidemiologist Dr. Leonard J. Paulozzi of the Centers for Disease Control and Prevention stated that in 2005 (the most recent year for which data was available) more than 22,000 American lives were lost due to overdoses, and the number is growing rapidly. Dr. Paulozzi also testified that all available evidence suggests that unintentional overdose deaths are related to the increasing use of prescription drugs, especially opioid painkillers.
- ^ http://www.treatment-now.com/resources/definitions/
- ^ a b http://www.uphs.upenn.edu/addiction/berman/glossary/
- ^ Study on fatal overdose in New-York City 1990-2000, visited May 11, 2008
- ^ "What to do with leftover medicines". Medicines Talk, Winter 2005. Available at http://www.nps.org.au/consumers/publications/medicines_talk/mt14/what_to_do_with_left-over_medicines2
- ^ Goldfrank, Lewis R. (1998). Goldfrank's toxicologic emergencies. Norwalk, CT: Appleton & Lange. ISBN 0-8385-3148-2.
- ^ Column - Fatal Drug-Drug Interaction As a Differential Consideration in Apparent Suicides
- ^ Piper TM, Stancliff S, Rudenstine S et al. (2008). "Evaluation of a naloxone distribution and administration program in New York City". Subst Use Misuse 43 (7): 858–870. doi:10.1080/10826080701801261. PMID 18570021.
- ^ Longmore, Murray; Ian Wilkinson, Tom Turmezei, Chee Kay Cheung (2007). Oxford Handbook of Clinical Medicine. United Kingdom: Oxford. ISBN 0-19-856837-1.
- ^ a b Vanden Hoek, TL; Morrison, LJ, Shuster, M, Donnino, M, Sinz, E, Lavonas, EJ, Jeejeebhoy, FM, Gabrielli, A (2010 Nov 2). "Part 12: cardiac arrest in special situations: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care". Circulation 122 (18 Suppl 3): S829–61. doi:10.1161/CIRCULATIONAHA.110.971069. PMID 20956228.
- ^ National Center for Health Statistics
- ^ Centers for Disease Control and Prevention
- ^ Centers for Disease Control and Prevention
- Nelson, Lewis H.; Flomenbaum, Neal; Goldfrank, Lewis R.; Hoffman, Robert Louis; Howland, Mary Deems; Neal A. Lewin (2006). Goldfrank's toxicologic emergencies. New York: McGraw-Hill, Medical Pub. Division. ISBN 0-07-143763-0.
- Olson, Kent C. (2004). Poisoning & drug overdose. New York: Lange Medical Mooks/McGraw-Hill. ISBN 0-8385-8172-2.
Recreational drug use Major recreational drugsEntactogensHallucinogensCannabinoids Drug subcultureOther Problems with drug use Legality of drug useInternationalState levelDrug policy
Lists of countries by... Psychoactive substance-related disorder (F10–F19, 291–292; 303–305) General Alcohol Opioids CannabisSID (Short-term effects of cannabis, Cannabis withdrawal) · SUD (Cannabis dependence) Sedative/hypnotic Cocaine Stimulants Hallucinogen Tobacco Volatile solventsInhalant abuse: Toluene toxicity Multiple Poisonings, toxicities, and overdoses (T36–T65, 960–989) (history) Inorganic OrganicCHO PharmaceuticalsDrug overdosesSalicylate · Paracetamol · Opioids · Barbiturate · Benzodiazepines · TCAs · Anticholinesterasecardiovascular system Biological
food poisoning)Other vertebrates
Wikimedia Foundation. 2010.